Michigan, 2003

Damaging Winds in Michigan, March 28, 2003

March 28, 2003 · NWS GRR · 4 events in 3 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 28, 10:45 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 28, 10:45 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1045 AM EST FRI MAR 28 2003

WINDS HAVE PICKED UP SOUTH OF THE WARM FRONT THIS MORNING...WITH
MANY AREAS GUSTING TO 30 KTS ACROSS THE SOUTHERN CWA. LINEAR
CONVECTION EXPECTED TO DEVELOP NEXT FEW HOURS ALONG/OUT AHEAD OF
APPROACHING COLD FRONT. IN FACT...A VERY NARROW LINE OS SHOWERS CAN
BE SEEN FORMING ATTM ALONG THE ILL-IND BORDER AND THIS MAY INTENSIFY
AS IT MOVES EAST INTO AREA OF MOISTURE POOLING WITH LOW/MID 50 DEW
POINTS. ANY ORGANIZED CONVECTION WILL BRING THE THREAT OF DAMAGING
WINDS AS 60 KT LOW LEVEL JET WILL BE OVER THE GRR CWA NEXT SEVERAL
HOURS.

CUT BACK MAXES ACROSS THE NORTHERN CWA AS WAA WILL NOT BE A STRONG
OR AS LONG LIVED THERE AS FURTHER SOUTH GIVEN THE PATH OF THE SFC
LOW.

ZONE UPDATE OUT.

OSTUNO

.GRR...NONE.
Hazardous weather outlook, Mar 28, 11:52 AM EST, 22 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1152 AM EST FRI MAR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP ACROSS THE AREA THIS AFTERNOON AND EVENING
AND BRING SOUTHWEST LOWER MICHIGAN A CHANCE OF SEVERE THUNDERSTORMS.
THE STORM PREDICTION CENTER HAS PLACED SOUTH CENTRAL AND SOUTHEAST
LOWER MICHIGAN IN A SLIGHT RISK FOR SEVERE STORMS...BUT ALL OF
SOUTHWEST LOWER MICHIGAN HAS THE POTENTIAL FOR STRONG TO SEVERE
STORMS. THE TIME OF THE GREATEST THREAT WILL BE BETWEEN NOON AND 6
PM. AGAIN...LOCATIONS ALONG AND SOUTH OF INTERSTATE 96 HAVE THE BEST
CHANCE AT SEVERE WEATHER TODAY.

STRONG AND DAMAGING WINDS WILL BE THE GREATEST THREAT FROM STORMS
TODAY...BUT HAIL TO THREE QUARTERS OF AN INCH AND HEAVY RAINFALL ARE
POSSIBLE AS WELL. WINDS IN EXCESS OF 65 MPH WILL BE A DISTINCT
POSSIBILITY WITH THE STRONGEST OF STORMS. STORM MOTION WILL BE TO
THE NORTHEAST AT 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

OSTUNO

The radar

The Grand Rapids radar (KGRR), 63 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegan

When
March 28, 12:14 PM EST to 12:24 PM EST
Where
Allegan County, Pullman
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.483, -86.083

A tree was blown down in Pullman, 5 miles southeast of Holland, and in Wayland between 12:14 and 12:24 p.m. EST.

Thunderstorm Wind, Allegan

When
March 28, 12:34 PM EST
Where
Allegan County, Otsego
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.467, -85.683

Two trees were blown down in Otsego.

Thunderstorm Wind, Muskegon

When
March 28, 12:38 PM EST to 12:39 PM EST
Where
Muskegon County, Whitehall
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
43.400, -86.350

A tree was blown down 6 miles east of Whitehall, and another was blown down 6 miles south of Whitehall.

Thunderstorm Wind, Jackson

When
March 28, 4:32 PM EST to 4:38 PM EST
Where
Jackson County, Jackson
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
42.233, -84.400

Numerous trees were blown down across Jackson county, and two large trees were uprooted two miles west of Brooklyn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349382, 5349383, 5349384, 5349385.